Reversible Valproate Induced Pisa Syndrome and Parkinsonism in a Neuro-Oncology Patient with Depression and Epilepsy

Research output: Contribution to journalArticle

Abstract

Neurological and psychiatric conditions frequently overlap in neuro-oncology. This overlapping negatively affects patients’ quality of life and decreases the ability of providers to manage specific symptoms by therapy modulation, especially when psychopharmacotherapy needs to be prescribed. We describe here a patient with recurrent brain tumor, symptomatic epilepsy and depression who developed Pisa syndrome and parkinsonism after several months of valproic acid use. An accurate recognition of symptoms and treatment side effect allowed an appropriate clinical approach so as to rapidly improve both movement disorder and depression without increasing the risk of developing seizure. This has improved the autonomy and quality of life in a patient with poor prognosis.

Original languageEnglish
Pages (from-to)115-119
Number of pages5
JournalCase Reports in Neurology
DOIs
Publication statusAccepted/In press - Jun 6 2016

Fingerprint

Valproic Acid
Parkinsonian Disorders
Epilepsy
Quality of Life
Movement Disorders
Brain Neoplasms
Psychiatry
Seizures
Therapeutics

Keywords

  • Depression
  • Epilepsy
  • Neuro-oncology
  • Parkinsonism
  • Valproic acid

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

@article{d85a69a2818c4c408963ca040b739f9c,
title = "Reversible Valproate Induced Pisa Syndrome and Parkinsonism in a Neuro-Oncology Patient with Depression and Epilepsy",
abstract = "Neurological and psychiatric conditions frequently overlap in neuro-oncology. This overlapping negatively affects patients’ quality of life and decreases the ability of providers to manage specific symptoms by therapy modulation, especially when psychopharmacotherapy needs to be prescribed. We describe here a patient with recurrent brain tumor, symptomatic epilepsy and depression who developed Pisa syndrome and parkinsonism after several months of valproic acid use. An accurate recognition of symptoms and treatment side effect allowed an appropriate clinical approach so as to rapidly improve both movement disorder and depression without increasing the risk of developing seizure. This has improved the autonomy and quality of life in a patient with poor prognosis.",
keywords = "Depression, Epilepsy, Neuro-oncology, Parkinsonism, Valproic acid",
author = "Andrea Botturi and Antonio Silvani and Gabriella Pravettoni and Paoli, {Riccardo Augusto} and Claudio Lucchiari",
year = "2016",
month = "6",
day = "6",
doi = "10.1159/000446643",
language = "English",
pages = "115--119",
journal = "Case Reports in Neurology",
issn = "1662-680X",
publisher = "S. Karger AG",

}

TY - JOUR

T1 - Reversible Valproate Induced Pisa Syndrome and Parkinsonism in a Neuro-Oncology Patient with Depression and Epilepsy

AU - Botturi, Andrea

AU - Silvani, Antonio

AU - Pravettoni, Gabriella

AU - Paoli, Riccardo Augusto

AU - Lucchiari, Claudio

PY - 2016/6/6

Y1 - 2016/6/6

N2 - Neurological and psychiatric conditions frequently overlap in neuro-oncology. This overlapping negatively affects patients’ quality of life and decreases the ability of providers to manage specific symptoms by therapy modulation, especially when psychopharmacotherapy needs to be prescribed. We describe here a patient with recurrent brain tumor, symptomatic epilepsy and depression who developed Pisa syndrome and parkinsonism after several months of valproic acid use. An accurate recognition of symptoms and treatment side effect allowed an appropriate clinical approach so as to rapidly improve both movement disorder and depression without increasing the risk of developing seizure. This has improved the autonomy and quality of life in a patient with poor prognosis.

AB - Neurological and psychiatric conditions frequently overlap in neuro-oncology. This overlapping negatively affects patients’ quality of life and decreases the ability of providers to manage specific symptoms by therapy modulation, especially when psychopharmacotherapy needs to be prescribed. We describe here a patient with recurrent brain tumor, symptomatic epilepsy and depression who developed Pisa syndrome and parkinsonism after several months of valproic acid use. An accurate recognition of symptoms and treatment side effect allowed an appropriate clinical approach so as to rapidly improve both movement disorder and depression without increasing the risk of developing seizure. This has improved the autonomy and quality of life in a patient with poor prognosis.

KW - Depression

KW - Epilepsy

KW - Neuro-oncology

KW - Parkinsonism

KW - Valproic acid

UR - http://www.scopus.com/inward/record.url?scp=84973527086&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84973527086&partnerID=8YFLogxK

U2 - 10.1159/000446643

DO - 10.1159/000446643

M3 - Article

SP - 115

EP - 119

JO - Case Reports in Neurology

JF - Case Reports in Neurology

SN - 1662-680X

ER -